Traditional medicine use is common in developing countries and increasingly popular in the western world. Despite the popularity of traditional medicines, scientific research on safety and efficacy is limited. However documented fatalities and severe illness due to lead poisoning are increasingly recognized to be associated with traditional medicine use. As society becomes more globalized, it is imperative for pharmacists and health care providers to learn about the safety of traditional medical practices. The information presented educates and alerts pharmacists and health care providers about the potential of traditional medicines to cause lead encephalopathy. Case reports were located through systematic literature searches using MEDLINE, CINAHL, AMED, CISCOM, EMBASE and The Cochrane library from 1966 to the February 2007. Reference lists of identified articles and the authors' own files were also searched. Inclusion criteria were cases of human lead encephalopathy associated with traditional medical practices. There were no restrictions regarding the language of publication. Data were subsequently extracted and summarized in narrative and tabular form. We found 76 cases of lead encephalopathy potentially associated with traditional medicine. Ayurvedic medicines were associated with 5 cases (7%), Middle eastern traditional medicines with 66 cases (87%) and 5 cases (7%) with other traditional medicines. Of the 76 cases, 5% were in adults and 95% were in infants and young children. Of the 4 adult cases, at least one was left with residual neurological impairment. In infants and young children, among 72 cases 8 (11%) were fatal, and at least 15 (21%) had residual neurological deficits. Traditional medicine users should be screened for lead exposure and strongly encouraged to discontinue metal-containing remedies. Therefore, the United States Food and Drug Administration and corresponding agencies in other countries should require and enforce heavy metal testing for all imported traditional medicines and "dietary supplements".